HIV-protease inhibitors demonstrated such high efficacy in short-term studies that they have been approved by the FDA, even though possible toxicity still needs further investigation. In the period between January 1997 and August 1998, 101 patients, staying at San Patrignano Medical Centre (Italy), received an HIV protease inhibitor (indinavir) plus two nucleoside reverse transcriptase inhibitors (NRTI's) selected from the following: AZT, didanosine, zalcitabine, lamivudine or stavudine. Seventy-three patients were male, 28 female and their ages ranged from 25 to 60 years, with an average of 34. At the end of the study, 84 patients were suitable for evaluation, as the other 17 dropped out for various reasons. Forty-eight patients (57.1%) developed cheilitis, 34 (40.5%) experienced diffuse cutaneous dryness and pruritus, 10 (11.9%) developed asteatotic dermatitis on the trunk, arms and thighs and another 10 (11.9%) complained of scalp defluvium. A severe alopecia was observed in only 1 patient (1.2%), while 6 reported that their body hair had become fairer, thinner and shed considerably. Multiple pyogenic granulomas were observed in the toenails of 5 patients (5. 9%). Softening of the nail plate was noted in 5 subjects as well. A peripheral lipodystrophy syndrome was noted in 12 patients (14.3%). Among these, one patient only developed a "buffalo hump" and another had diffused lipomatosis. The temporal relationship between the taking of indinavir and the onset of such cutaneous effects was striking. This was confirmed by the regression of symptoms in those patients who later discontinued indinavir. The emerging side effects of protease inhibitors require a multidisciplinary team for adequate diagnosis and treatment. Cutaneous toxicity involving the patient's own body image has a peculiar influence on compliance to the treatment and the patient's quality of life.